Alert archive / Minnesota / Tornado Warnings in 2004
Tornado Warning 7, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Apr 28, 2004, 6:11 PM CDT for Saint Louis County, Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2004, 6:11 PM CDT (23:11 UTC)
- Expired
- Apr 28, 2004, 7:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 124 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
422 WFUS53 KDLH 282311 TORDLH MNC137-290015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 611 PM CDT WED APR 28 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... NORTHEAST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA * UNTIL 715 PM CDT * AT 611 PM CDT...DOPPLER RADAR INDICATED A TORNADO 13 MILES NORTHWEST OF ROBINSON...OR ABOUT 21 MILES WEST OF ELY...MOVING EAST AT 30 MPH. * THIS TORNADO WILL BE NEAR... ROBINSON AROUND 630 PM CDT... ELY AROUND 645 PM CDT... IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO A BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR IF YOU ARE IN A MOBILE HOME... CAMPER OR ARE CAUGHT OUTDOORS SEEK STURDY SHELTER. AS A LAST RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD LAT...LON 4804 9238 4786 9240 4776 9182 4804 9182 $$ SCW
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Apr 28, 2:30 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Apr 28, 2:30 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 230 PM CDT WED APR 28 2004 .DISCUSSION... SFC LOW MOVG ALG CN BORDER PRETTY MUCH ON SCHED. MODELS QUITE CLOSE ON MOVMT OF CFNT. ETA A LTL FASTER...BUT NOT ENUF TO CHANGE GRIDS MUCH. MAIN QUES IS CHC OF SVR THIS AFTN/EVE. STAB INDEXES QUITE IMPRESSIVE...BUT WITH LACK OF LOLVL MSTR WITH GLFMEX CLOSED OFF AND WITH WAA AT ALL LEVELS...SVR POTENTIAL WILL BE VERY LIMITED. SEE LATEST SWODY1 FOR DETAILED DISC. CURRENT TIMING OF WEA GRIDS STILL LOOKS CONSISTENT WITH 12Z MODELS AND DO NOT PLAN MANY CHANGES. PLAN TO KEEP FIRE WEA HEADLINES UP THRU 700 PM. RH MAY NOT DROP QUITE ENUF...BUT TEMPS WILL REMAIN FAVORABLE WITH MARGINAL CRITERIA WINDS. NXT UPR TROF SWINGS THROUGH ON FRI FOR ANOTHER CHC OF RASH...WITH AIR COLD ENUF TO MIX WITH SN FRI NIGHT. TROF DEEPENS AND HANGS ARND FOR MOST OF THE WEEKEND FOR A CONTD CHC OF RA/SN. TEMP GRIDS AND MOS GUIDANCE STILL IN LINE WITH CAA SETTING UP TNGT AND BRIEF PD OF WAA ON FRI. ONLY MADE SOME MINOR TWEAKS TO GRIDS. && .DLH...WATCHES/WARNINGS/ADVISORIES MN...RED FLAG WARNING FOR KOOCHICHING...ITASCA...CASS...AND CROW WING COUNTIES...WITH FIRE WEATHER WATCH REMAINDER OF NE MN...BOTH THRU 700 PM THIS EVE. WI...FIRE WEATHER WATCH ALL ZONES THRU 700 PM THIS EVE. 04
Hazardous weather outlook, Apr 28, 7:30 AM CDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 730 AM CDT WED APR 28 2004 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 730 AM CDT WED APR 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ACROSS NORTH CENTRAL MINNESOTA THIS AFTERNOON. SEE THE LATEST FIRE WEATHER FORECAST NARRATIVE FOR MORE INFORMATION. SPOTTY THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THE DAY WEARS ON...MAINLY TOWARD THE INTERNATIONAL BORDER. A FEW OF THE STORMS MAY BRING LOCALIZED WIND DAMAGE...ALONG WITH SOME ISOLATED LARGE HAIL. A BETTER CHANCE OF THUNDERSTORMS WILL COME TONIGHT...WITH THE POTENTIAL FOR MORE SPOTTY SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH DAP
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 4:51 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 24 min |
| Apr 28, 4:59 PM CDT | Tornado Warning | DLH | Saint Louis | 46 min |
| Apr 28, 5:08 PM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 52 min |
| Apr 28, 5:12 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 63 min |
| Apr 28, 5:26 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 34 min |
| Apr 28, 5:42 PM CDT | Tornado Warning | DLH | Saint Louis | 33 min |
| Apr 28, 5:43 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Itasca | 62 min |
| Apr 28, 5:57 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 63 min |
| Apr 28, 6:27 PM CDT | Tornado Warning | DLH | Lake | 63 min |
| Apr 28, 6:32 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 58 min |
| Apr 28, 6:58 PM CDT | Severe Thunderstorm Warning | DLH | Carlton | 62 min |
Nearby
Tornado Warnings in Minnesota, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.